Alert archive / Virginia / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 13, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jan 19, 1996, 9:54 AM EST for City of Hopewell, Virginia. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 19, 1996, 9:54 AM EST (14:54 UTC)
- Expired
- Jan 19, 1996, 11:00 AM EST
- In force
- 66 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County City of Hopewell, VA
The radar
The Norfolk radar (KAKQ), 43 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 2.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 524 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 398 m²/s²
- 0-3 km storm-relative helicity
- 402 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAKQ 191456 RRA SVRAKQ VAC570-037-033-149-670-730-191600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 954 AM EST FRI JAN 19 1996 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1100 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN CENTRAL VIRGINIA THE INDEPENDENT CITY OF ...COLONIAL HEIGHTS IN EAST CENTRAL VIRGINIA ...CHARLES CITY COUNTY IN NORTH CENTRAL VIRGINIA ...CAROLINE COUNTY IN SOUTH CENTRAL VIRGINIA ...PRINCE GEORGE COUNTY AND THE INDEPENDENT CITIES OF ...HOPEWELL...PETERSBURG AT 955 AM...A LINE OF THUNDERSTORMS WAS MOVING THROUGH CENTRAL VIRGINIA ALONG THE I95 CORRIDOR. THE STORMS WERE MOVING EAST AT 35 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...FREQUENT LIGHTNING ...LARGE HAIL AND VERY HEAVY RAIN. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS OR CALL THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA AT 1-800-737-8624. ALBRIGHT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 9:35 AM EST, 19 minutes earlier.
Area forecast discussion, Jan 19, 9:35 AM EST, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 935 AM EST FRI JAN 19 1996 WBC...MAY NEED TO PULL BACK ON AFTN TEMP DROP. RDU...NONE. DISCN: IMPRESSIVE SQLN MOVING THRU CWA ATTM. ISOLD SVR RPRTS RECEIVED HERE ...BUT NOT AS WIDESPREAD AS 11/11/95 ATTM. AMS STILL JUICY/UNSTBL AND 12Z UA DATA/SOUNDINGS SHOW IMPRESSIVE DYNAMICS WITH SYS. CURRENT WW/S LOOK GOOD. COOLER AIR A LTL SLOWER TO MOVE IN THAN PREVIOUSLY THOUGHT. STILL IN 50S IN ROA/BCB...SO MAY NOT REACH LOWER 30S MUCH OF CWA TIL EVE. REST OF FCST APPRS ON TRACK ATTM. NO TIME TO SAY ANYTHING ELSE. RIC 66/20 +0 ORF 71/27 +0 SBY 68/19 +0 ECG 70/27 +0 SAMMLER
In the hours before
Special weather statement, Jan 19, 6:22 AM EST, 3 hours 32 minutes before
MDZ021>025-501-VAZ048-049-060>100-501-NCZ012>017-030>032-102-504- 191415- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE WAKEFIELD VA 625 AM EST FRI JAN 19 1996 ...SHARPLY COLDER AIR WILL BRING AN ABRUPT END TO OUR JANUARY THAW... ...STRONG THUNDERSTORMS AND GUSTY WINDS POSSIBLE TODAY... A STRONG ARCTIC COLD FRONT WAS CROSSING THE APPALACHIAN MOUNTAINS EARLY THIS MORNING. AHEAD OF THIS FRONT...GUSTY SOUTH WINDS WERE PUSHING UNSEASONABLY WARM AND MOIST AIR INTO THE MIDATLANTIC STATES. ALSO...SHOWERS AND THUNDERSTORMS COVERED THE REGION...SOME WITH HEAVY RAIN AND VERY GUSTY WINDS. SHARPLY COLD AIR WILL FOLLOW THE COLD FRONTAL PASSAGE...AND TEMPERATURES DURING THE MIDDAY AND AFTERNOON WILL PLUMMET INTO THE UPPER 20S AND 30S ACROSS THE AREA. AT 615 AM...SEVERAL BANDS OF SHOWERS WITH EMBEDDED THUNDERSTORMS WERE MOVING EASTWARD ACROSS SOUTHWEST VIRGINIA AND WESTERN NORTH CAROLINA...WHILE SCATTERED SHOWERS WERE OCCURRING NEAR THE ATLANTIC COAST FROM EASTCENTRAL NORTH CAROLINA NORTHWARD TO THE LOWER MARYLAND EASTERN SHORE. A LINE OF HEAVY SHOWERS AND THUNDERSTORMS WAS LOCATED ACROSS WESTERN VIRGINIA...FROM NEAR SHENANDOAH TO 20 MILES WEST OF DANVILLE. THE SHOWERS AND THUNDERSTORMS WERE MOVING NORTHEAST 20 MPH. AS THE COLD FRONT APPROACHES AND CROSSES THE REGION TODAY...WINDS WILL AVERAGE 15 TO 25 MPH WITH OCCASIONAL GUSTS TO 30 OR 35 MPH. ANY SHOWER OR THUNDERSTORM THIS MORNING OR EARLY THIS AFTERNOON COULD CONTAIN BRIEF WIND GUSTS OVER 50 MPH...RESULTING IN DAMAGE TO TREES AND DOWNED POWER LINES. ALBRIGHT
Special weather statement, Jan 19, 6:25 AM EST, 3 hours 29 minutes before
MDZ021>025-501-VAZ048-049-060>100-501-NCZ012>017-030>032-102-504- 191415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 625 AM EST FRI JAN 19 1996 ...SHARPLY COLDER AIR WILL BRING AN ABRUPT END TO OUR JANUARY THAW... ...STRONG THUNDERSTORMS AND GUSTY WINDS POSSIBLE TODAY... A STRONG ARCTIC COLD FRONT WAS CROSSING THE APPALACHIAN MOUNTAINS EARLY THIS MORNING. AHEAD OF THIS FRONT...GUSTY SOUTH WINDS WERE PUSHING UNSEASONABLY WARM AND MOIST AIR INTO THE MIDATLANTIC STATES. ALSO...SHOWERS AND THUNDERSTORMS COVERED THE REGION...SOME WITH HEAVY RAIN AND VERY GUSTY WINDS. SHARPLY COLD AIR WILL FOLLOW THE COLD FRONTAL PASSAGE...AND TEMPERATURES DURING THE MIDDAY AND AFTERNOON WILL PLUMMET INTO THE UPPER 20S AND 30S ACROSS THE AREA. AT 615 AM...SEVERAL BANDS OF SHOWERS WITH EMBEDDED THUNDERSTORMS WERE MOVING EASTWARD ACROSS SOUTHWEST VIRGINIA AND WESTERN NORTH CAROLINA...WHILE SCATTERED SHOWERS WERE OCCURRING NEAR THE ATLANTIC COAST FROM EASTCENTRAL NORTH CAROLINA NORTHWARD TO THE LOWER MARYLAND EASTERN SHORE. A LINE OF HEAVY SHOWERS AND THUNDERSTORMS WAS LOCATED ACROSS WESTERN VIRGINIA...FROM NEAR SHENANDOAH TO 20 MILES WEST OF DANVILLE. THE SHOWERS AND THUNDERSTORMS WERE MOVING NORTHEAST 20 MPH. AS THE COLD FRONT APPROACHES AND CROSSES THE REGION TODAY...WINDS WILL AVERAGE 15 TO 25 MPH WITH OCCASIONAL GUSTS TO 30 OR 35 MPH. ANY SHOWER OR THUNDERSTORM THIS MORNING OR EARLY THIS AFTERNOON COULD CONTAIN BRIEF WIND GUSTS OVER 50 MPH...RESULTING IN DAMAGE TO TREES AND DOWN POWER LINES. ALBRIGHT
Special weather statement, Jan 19, 7:14 AM EST, 2 hours 40 minutes before
VAZ048-049-060>098-100-501-NCZ012>017-030>032-102-504-MDZ501-192015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 714 AM EST FRI JAN 19 1996 ...SEVERE THUNDERSTORM WATCH #22 IN EFFECT THRU 2 PM FOR SOUTH CENTRAL AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA... ...STRONG WINDS POSSIBLE TODAY... A STRONG ARCTIC COLD FRONT WAS MOVING EAST OUT OF THE APPALACHIAN MOUNTAINS THIS MORNING AND WILL REACH THE COASTAL WATERS EARLY THIS AFTERNOON. AS THE FRONT COLLIDES WITH WARM AND HUMID AIR ACROSS THE MIDDLE ATLANTIC REGION...NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP. EXPECT VERY HEAVY RAIN AND STRONG GUSTY WINDS...POSSIBLY OVER 55 MPH WITH ANY SHOWER OR THUNDERSTORM. STRONG WINDS COULD UPROOT TREES AND BRING DOWN POWER LINES. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. OR...CALL THE NATIONAL WEATHER SERVICE DIRECTLY AT 1-800-737-8624. ALBRIGHT
Special weather statement, Jan 19, 7:14 AM EST, 2 hours 40 minutes before
VAZ048-049-060>098-100-501-NCZ012>017-030>032-102-504-MDZ021>025- 501-192015- SPECIAL WEATHER STATEMENT---CORRECTED UGC NATIONAL WEATHER SERVICE WAKEFIELD VA 714 AM EST FRI JAN 19 1996 ...SEVERE THUNDERSTORM WATCH #22 IN EFFECT THRU 2 PM FOR SOUTH CENTRAL AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA... ...STRONG WINDS POSSIBLE TODAY... A STRONG ARCTIC COLD FRONT WAS MOVING EAST OUT OF THE APPALACHIAN MOUNTAINS THIS MORNING AND WILL REACH THE COASTAL WATERS EARLY THIS AFTERNOON. AS THE FRONT COLLIDES WITH WARM AND HUMID AIR ACROSS THE MIDDLE ATLANTIC REGION...NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP. EXPECT VERY HEAVY RAIN AND STRONG GUSTY WINDS...POSSIBLY OVER 55 MPH WITH ANY SHOWER OR THUNDERSTORM. STRONG WINDS COULD UPROOT TREES AND BRING DOWN POWER LINES. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. OR...CALL THE NATIONAL WEATHER SERVICE DIRECTLY AT 1-800-737-8624. ALBRIGHT
Special weather statement, Jan 19, 7:17 AM EST, 2 hours 37 minutes before
VAZ048-049-060>098-100-501-NCZ012>017-030>032-102-504-MDZ501-192015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 714 AM EST FRI JAN 19 1996 ...SEVERE THUNDERSTORM WATCH #22 IN EFFECT THRU 2 PM FOR SOUTH CENTRAL AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA... ...STRONG WINDS POSSIBLE TODAY... A STRONG ARCTIC COLD FRONT WAS MOVING EAST OUT OF THE APPALACHIAN MOUNTAINS THIS MORNING AND WILL REACH THE COASTAL WATERS EARLY THIS AFTERNOON. AS THE FRONT COLLIDES WITH WARM AND HUMID AIR ACROSS THE MIDDLE ATLANTIC REGION...NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP. EXPECT VERY HEAVY RAIN AND STRONG GUSTY WINDS...POSSIBLY OVER 55 MPH WITH ANY SHOWER OR THUNDERSTORM. STRONG WINDS COULD UPROOT TREES AND BRING DOWN POWER LINES. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. OR...CALL THE NATIONAL WEATHER SERVICE DIRECTLY AT 1-800-737-8624. ALBRIGHT
Special weather statement, Jan 19, 7:30 AM EST, 2 hours 24 minutes before
VAZ048-049-060>098-100-501-NCZ012>017-030>032-102-504-MDZ021>025- 501-192015- SPECIAL WEATHER STATEMENT---CORRECTED UGC NATIONAL WEATHER SERVICE WAKEFIELD VA 714 AM EST FRI JAN 19 1996 ...SEVERE THUNDERSTORM WATCH #22 IN EFFECT THRU 2 PM FOR SOUTH CENTRAL AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA... ...STRONG WINDS POSSIBLE TODAY... A STRONG ARCTIC COLD FRONT WAS MOVING EAST OUT OF THE APPALACHIAN MOUNTAINS THIS MORNING AND WILL REACH THE COASTAL WATERS EARLY THIS AFTERNOON. AS THE FRONT COLLIDES WITH WARM AND HUMID AIR ACROSS THE MIDDLE ATLANTIC REGION...NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP. EXPECT VERY HEAVY RAIN AND STRONG GUSTY WINDS...POSSIBLY OVER 55 MPH WITH ANY SHOWER OR THUNDERSTORM. STRONG WINDS COULD UPROOT TREES AND BRING DOWN POWER LINES. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. OR..H.CALL THE NATIONAL WEATHER SERVICE DIRECTLY AT 1-800-737-8624. ALBRIGHT
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 7:45 AM EST | Severe Thunderstorm Warning | AKQ | Lunenburg, Mecklenburg | 60 min |
| Jan 19, 7:45 AM EST | Severe Thunderstorm Warning | AKQ | Prince Edward | 60 min |
| Jan 19, 8:10 AM EST | Severe Thunderstorm Warning | AKQ | Cumberland, Fluvanna | 50 min |
| Jan 19, 8:27 AM EST | Severe Thunderstorm Warning | AKQ | Amelia, Nottoway, Powhatan | 48 min |
| Jan 19, 8:27 AM EST | Severe Thunderstorm Warning | AKQ | Goochland, Louisa | 48 min |
| Jan 19, 8:46 AM EST | Severe Thunderstorm Warning | AKQ | Brunswick, Lunenburg, Mecklenburg | 59 min |
| Jan 19, 9:13 AM EST | Severe Thunderstorm Warning | AKQ | Chesterfield, Henrico, City of Richmond | 62 min |
| Jan 19, 9:13 AM EST | Severe Thunderstorm Warning | AKQ | Hanover | 62 min |
| Jan 19, 9:13 AM EST | Severe Thunderstorm Warning | AKQ | Dinwiddie | 62 min |
| Jan 19, 9:54 AM EST | Severe Thunderstorm Warning | AKQ | Charles City, Prince George | 66 min |
| Jan 19, 9:54 AM EST | Severe Thunderstorm Warning | AKQ | City of Colonial Heights, City of Petersburg | 66 min |
| Jan 19, 9:54 AM EST | Severe Thunderstorm Warning | AKQ | Caroline | 66 min |
| Jan 19, 10:16 AM EST | Severe Thunderstorm Warning | AKQ | Hanover, King and Queen, King William, New Kent | 59 min |
| Jan 19, 10:16 AM EST | Severe Thunderstorm Warning | AKQ | Henrico | 59 min |
| Jan 19, 10:16 AM EST | Severe Thunderstorm Warning | AKQ | Essex | 59 min |
| Jan 19, 10:46 AM EST | Severe Thunderstorm Warning | AKQ | James City, York | 59 min |
| Jan 19, 10:46 AM EST | Severe Thunderstorm Warning | AKQ | Isle of Wight, Surry | 59 min |
| Jan 19, 10:59 AM EST | Severe Thunderstorm Warning | AKQ | Lancaster, Northumberland | 61 min |
| Jan 19, 10:59 AM EST | Severe Thunderstorm Warning | AKQ | Middlesex | 61 min |
| Jan 19, 11:45 AM EST | Severe Thunderstorm Warning | AKQ | City of Suffolk | 60 min |
| Jan 19, 11:45 AM EST | Severe Thunderstorm Warning | AKQ | York, City of Hampton, City of Newport News, City of Poquoson | 60 min |
| Jan 19, 11:45 AM EST | Severe Thunderstorm Warning | AKQ | Gloucester, Mathews | 60 min |
| Jan 19, 12:05 PM EST | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Norfolk, City of Virginia Beach | 55 min |
| Jan 19, 12:17 PM EST | Severe Thunderstorm Warning | AKQ | Northampton | 58 min |
| Jan 19, 12:40 PM EST | Severe Thunderstorm Warning | AKQ | Accomack | 65 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.